New Mexico, 2019

Tornado in New Mexico, June 4, 2019

June 4, 2019 · NWS MAF · 1 event in 1 county or zone

An upper low was over the Arizona/Mexico border. There was a moisture rich boundary layer across far West Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper low was over the Arizona/Mexico border. There was a moisture rich boundary layer across far West Texas. Good moisture and instability were in place across southeast New Mexico and West Texas. These conditions resulted in a thunderstorm producing a tornado in southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 4, 4:41 PM MST, 4 minutes earlier.

Area forecast discussion, Jun 4, 4:41 PM MST, 4 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
641 PM CDT Tue Jun 4 2019

.DISCUSSION...

Please see the 05/00Z aviation forecast discussion below.

&&

.AVIATION...

Look for a line of thunderstorms to impact all area terminals in
the 00Z to 06Z time range. MVFR to IFR TSRA with variable wind
gusts up in the 35-40 kt range to affect area terminals from west
to east. After the line passes through, expect some -SHRA for a
couple of hours, with conditions improving after 08-11Z except at
KHOB, where MVFR cigs are forecast to persist through the morning
hours. Otherwise VFR through 00Z Wednesday with a CU field
developing by mid morning over light and variable winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     65  83  65  86 /  70  40  50  20
Carlsbad                       62  87  63  91 /  80  50  10  10
Dryden                         69  89  70  96 /  80  50  20   0
Fort Stockton                  63  85  65  91 /  80  50  20  10
Guadalupe Pass                 58  82  62  86 /  80  40  10  10
Hobbs                          59  83  60  86 /  80  40  40  20
Marfa                          56  83  55  88 /  80  40  10   0
Midland Intl Airport           63  85  65  88 /  80  40  40  10
Odessa                         66  85  65  88 /  80  40  40  10
Wink                           63  87  63  92 /  80  40  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

70/84/70
Hazardous weather outlook, Jun 4, 12:06 PM MST, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
206 PM CDT Tue Jun 4 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-051915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
206 PM CDT Tue Jun 4 2019 /106 PM MDT Tue Jun 4 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely today and tonight... some of these storms
may become strong to severe. The stronger storms will be capable of
producing large hail... damaging wind... heavy rainfall... and
frequent lightning. Localized flash flooding is possible, especially
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms again Wednesday. A few of these
storms will be capable of producing large hail... damaging winds...
and locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon or evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 4, 3:50 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
550 PM CDT Tue Jun 4 2019

TXZ274-277-278-042345-
Reeves County Plains TX-Davis Mountains TX-
Davis Mountains Foothills TX-
550 PM CDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REEVES AND
NORTHEASTERN JEFF DAVIS COUNTIES UNTIL 645 PM CDT...

At 549 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Balmorhea State Park, or 18 miles southeast of Kent,
moving northeast at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Balmorhea State Park, Buffalo Trail Scout Camp and Toyahvale.

This includes Interstate 10 between mile markers 192 and 202.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 3077 10395 3092 10410 3111 10396 3095 10373
TIME...MOT...LOC 2249Z 220DEG 6KT 3090 10398

84
Special weather statement, Jun 4, 3:53 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
553 PM CDT Tue Jun 4 2019

TXZ272-276-281-042330-
Van Horn and Highway 54 Corridor TX-Presidio Valley TX-
Marfa Plateau TX-
553 PM CDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JEFF DAVIS...
NORTHWESTERN PRESIDIO AND SOUTH CENTRAL CULBERSON COUNTIES UNTIL 630
PM CDT...

At 552 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Valentine, or 24 miles south of Van Horn, moving
northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lobo.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 3096 10465 3083 10442 3057 10473 3069 10488
TIME...MOT...LOC 2252Z 215DEG 21KT 3069 10475

Goudsward
Special weather statement, Jun 4, 3:58 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
558 PM CDT Tue Jun 4 2019

TXZ272-273-278-042345-
Van Horn and Highway 54 Corridor TX-Eastern Culberson County TX-
Davis Mountains Foothills TX-
558 PM CDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CULBERSON COUNTY UNTIL
645 PM CDT...

At 558 PM CDT, Doppler radar was tracking a strong thunderstorm near
Plateau, or 13 miles east of Van Horn, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Plateau.

This includes Interstate 10 between mile markers 148 and 167.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 3094 10462 3108 10474 3138 10440 3118 10417
TIME...MOT...LOC 2258Z 234DEG 31KT 3106 10461

Goudsward
Special weather statement, Jun 4, 4:17 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
617 PM CDT Tue Jun 4 2019

NMZ027-028-TXZ270>273-050000-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
Van Horn and Highway 54 Corridor TX-Eastern Culberson County TX-
Guadalupe Mountains Above 7000 Feet TX-
Guadalupe and Delaware Mountains TX-
617 PM CDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDDY AND
NORTHWESTERN CULBERSON COUNTIES UNTIL 700 PM CDT/600 PM MDT/...

At 617 PM CDT/517 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Pine Springs, moving northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pine Springs, Guadalupe Mountains National Park, McKittrick Canyon,
Carlsbad Caverns National Park and Whites City.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southeastern New Mexico...and southwestern Texas.

LAT...LON 3200 10492 3200 10485 3206 10484 3233 10444
      3204 10419 3178 10484 3187 10492
TIME...MOT...LOC 2317Z 237DEG 27KT 3190 10483

Goudsward

The radar

The Holloman AFB radar (KHDX), 132 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Eddy

When
June 4, 4:45 PM MST to 4:46 PM MST
Where
Eddy County, 15 mi SSW of Hope to 14.95 mi SSW of Hope
Rating
EF0
Path length
0.05 mi
Path width
20 yd
Reported by
Public
Coordinates
32.599, -104.829

A thunderstorm moved across Eddy County and produced a tornado 15 miles south southwest of Hope. The tornado briefly developed over far western Eddy County over an open field and no damage was reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyThe tornado archive for New Mexico, 2019Warnings in New Mexico, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828886.